Kansas, 2004

Flash Flood and Hail in Kansas, July 8, 2004

July 8, 2004 · NWS TOP · 5 events in 3 counties and zones

4 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 8, 2:20 AM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 8, 2:20 AM CST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
320 AM CDT THU JUL 8 2004

.DISCUSSION...

MAIN FORECAST CONCERN IS PRECIP CHANCES TODAY AND TONIGHT.

LATEST WATER VAPOR SHOWING UPSTREAM SHORTWAVE TROUGH MOVING EASTWARD
ACROSS THE NORTHERN ROCKIES HELPING TO PUSH WARM AIR ALOFT EASTWARD
THROUGH THE PLAINS AS GREAT LAKES TROUGH RETREATS TO THE EAST.
CONVECTIVE COMPLEX WHICH TOOK PLACE ACROSS CENTRAL KANSAS WED
EVENING HAS DISSIPATED BUT APPEARS TO HAVE LEFT AN MCV AND
ASSOCIATED SFC WAKE LOW BEHIND OVER CENTRAL KANSAS MOVING SOUTHEAST.
PROFILERS SHOWING 850 FRONT/CONVERGENCE NORTH ACROSS NE AND NORTHWEST
MO WHERE SHOWERS AND THUNDERSTORMS HAVE CONTINUED TO DEVELOP OVER
THE PAST SEVERAL HOURS. WEAKER WAA AND ISENTROPIC LIFT OVER EASTERN
KANSAS THROUGH EARLY THIS MORNING WARRANTS A CONTINUED SLIGHT CHANCE
FOR SHOWERS AND THUNDERSTORMS EARLY THIS MORNING. NEARLY STATIONARY
FRONT CONTINUES FROM NEAR SLN EASTWARD INTO EAST CENTRAL KS. MODELS
DO SLOWLY LIFT THIS BOUNDARY NORTHWARD TODAY...ALTHOUGH THE ETA IS
THE SLOWEST AND GFS MORE AGGRESSIVE WITH THIS. ALTHOUGH WARMER AIR
ALOFT WILL BE SPREADING EAST ACROSS THE AREA INCREASING THE
CAP...BOUNDARY LIFT NORTHWARD ACROSS THE AREA WITH TEMPS AROUND 90S
OR IN THE LOW 90S...VERY HIGH INSTABILITY AND MCV LIKELY TO THE
SOUTH...CANT TOTALLY RULE OUT SOME AFTERNOON THUNDERSTORMS ACROSS
THE CWA...ALTHOUGH THE LATER AFTERNOON HOURS ACROSS THE NORTHERN
AREAS WOULD BE FAVORED CLOSER TO WARM FRONT. THIS IS MORE IN LINE
WITH GFS SOLUTION. WITH CAPES IN EXCESS OF 3000 ALL AREAS...ANY
THUNDERSTORM THAT DOES/COULD DEVELOP WOULD QUICKLY BECOME
SEVERE...ALTHOUGH THERE IS STILL QUESTIONS ON WHETHER OR NOT CAP CAN
BE BROKEN.

WILL CONTINUE WITH LOW POPS ACROSS THE ENTIRE CWA OVERNIGHT TONIGHT
WITH HIGHER POPS AGAIN ACROSS THE NORTH IN CLOSER PROXIMITY TO FRONT
AND EXPECTED BROADER COVERAGE OF CONVECTION ACROSS NE. HOWEVER NEW
MESOETA BRINGS MORE OF THIS CONVECTION SOUTHWARD INTO MUCH OF THE
CWA...MUCH FURTHER SOUTH THAN THE GFS.

STILL ANOTHER CHANCE FOR LATE DAY/NIGHT CONVECTION NEAR BOUNDARY
OVER THE FAR NORTHERN CWA FRIDAY NIGHT...ALTHOUGH MUCH BETTER CHANCE
APPEARS WELL TO THE NORTH AS CAP SHOULD REMAIN IN PLACE AS LOW
LEVEL FOCUS AND STRONGER FLOW ALOFT SHIFTS NORTHWARD. AFTER
THAT...REMAINDER OF FCST STILL LOOKING DRY AS HIGH PRESSURE ALOFT
BUILDS THROUGH EARLY NEXT WEEK...BUT TEMPS ALSO LOOKING VERY WARM AS
WELL. WILL KEEP HIGHS IN THE 90S THROUGH THE EXTENDED.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 8, 4:15 AM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
515 AM CDT THU JUL 8 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-091015-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
515 AM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS OVER THE AREA TODAY AND
TONIGHT. SOME OF THE THUNDERSTORMS LATER THIS AFTERNOON AND TONIGHT
MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER CHANCE FOR THUNDERSTORMS WILL EXIST FRIDAY NIGHT INTO
EARLY SATURDAY...PRIMARILY TO THE NORTH OF INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Topeka radar (KTWX), 49 km away, was scanning. The volume nearest the first event began at 12:40 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood. Local standard time, as filed.

Hail, Jackson

When
July 8, 6:39 AM CST
Where
Jackson County, 9 mi N of Delia
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.383, -95.967

Hail, Jackson

When
July 8, 6:52 AM CST
Where
Jackson County, 4 mi N of Delia
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -95.967

Hail, Jackson

When
July 8, 6:57 AM CST
Where
Jackson County, 4 mi N of Delia
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -95.967

Hail, Osage

When
July 8, 8:13 AM CST
Where
Osage County, 5 mi N of Lyndon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.683, -95.683

Flash Flood, Coffey

When
July 8, 10:00 AM CST to 10:40 AM CST
Where
Coffey County, 7 mi N of Burlington
Reported by
TRAINED SPOTTER
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Water was reported rushing over a county road north of Burlington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405237, 5405238, 5405239, 5405240, 5405241.